Narrow Results Clear All
Search results for "Look-Alike, Sound-Alike Drugs"
- Look-Alike, Sound-Alike Drugs
- Policy Makers
Tools/Toolkit > Fact Sheet/FAQs
Institute for Safe Medication Practices. June 2016.
Mistakes associated with look-alike medication names are a safety concern in health care. Tall Man lettering is one recommended strategy to reduce confusion associated with similarities in drug names. This list includes medications recognized by clinicians and professional organizations as those suited for the application of Tall Man lettering to make their use safer.
Journal Article > Study
Cognitive tests predict real-world errors: the relationship between drug name confusion rates in laboratory-based memory and perception tests and corresponding error rates in large pharmacy chains.
Schroeder SR, Salomon MM, Galanter WL, et al. BMJ Qual Saf. 2017;26:395-407.
Look-alike and sound-alike drug names are a concerning source of confusion and medication errors. Although drug names currently undergo tests to assess their potential for confusion prior to approval, these tests have not reliably predicted real-world error rates. This study describes the development and validation of four drug name memory and perception laboratory tests. Eighty participants completed the tests and their results were analyzed against actual errors in two large outpatient pharmacy chains. The laboratory tests performed very well, demonstrating a strong association between drug name confusion errors seen during testing and those observed in real-world experience. The authors suggest that regulators and drug companies consider using these tests prior to approval of new drug names.
ISMP Medication Safety Alert! Acute Care Edition. August 9, 2007;12:1-3.
This article discusses efforts of regulatory agencies, pharmaceutical companies, organizations, clinicians, and consumers to prevent name confusion medication errors.
Wahlberg D. Wisconsin State Journal. July 22, 2006:A1.
This article reports on a federal warning issued to a hospital after a medication error led to the death of a 16-year-old girl.